MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abdominal Pain (1685); Unspecified Infection (1930)
Date of Event 09/03/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, infected mesh, mesh removal, and additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: (b)(6) hospital.(b)(6) , md.Operative report.Pre/postoperative diagnosis: recurrent ventral hernia.Operation: hernia repair with mesh.Description of procedure: ¿after the induction of general anesthetic, the widened scar over the ventral hernia and midline supraumbilical area was excised, and the hernia exposed.The hernia sac was dissected off surrounding tissues and excised, and adhesions of the underlying omentum and small bowel to the edges of the hernia defect were lysed.An 11.5 x 7 dualmesh was inserted and trimmed and secured in the defect to the deep fascia with interrupted and short segments of running #1 prolene sutures.The mesh was inserted in such a fashion that it underlapped the fascia by approximately an inch in all directions.With this accomplished, the tissue superior to this and adjacent to the subcutaneous tissue which had been altered somewhat by the presence of the hernia was partially closed over the mesh.The skin was closed with clips.A pressure dressing was applied, and the patient left the operating room in satisfactory condition.¿ (b)(6) 2008:[assigned]: [date discrepancy; operative report indicates (b)(6) 2008].(b)(6) hospital.Implant record.Specimens: abdominal scar.Wound class: i- clean.Implant: dualmesh plus 7.5 cm x 10cm x 1mm.Ref #: 1dlmcp05.Lot #: 05314261.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp05/05314261) was implanted during the procedure.(b)(6) 2008: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative diagnosis: infected abdominal mesh.Postoperative diagnosis: infected abdominal mesh.Procedure performed: excision of infected wound, incision of infected mesh and repair of recurrent ventral hernia with alloderm buttressing.Anesthesia: general.Procedure: ¿after induction of general anesthetic, the patient was prepped and draped in standard fashion.A draining, indurated, fairly recently placed wound in the supraumbilical area was then excised as a vertical ellipse and submitted for pathological evaluation.The underlying mesh was exposed and excised as were all the sutures holding it in place.It was still intact, but there was pus layered above and below the mesh, cultures of which were taken.Beneath the mesh was a peel which prevented direct entrance into the abdomen.This was not removed.Rather, flaps were developed on either side of the incision and vertically oriented, relaxing incisions over the rectus abdominis muscle were placed.This allowed closure with figure-of-eight #1 prolene sutures of the thickened and abnormal mesh at the fascia without a mesh.Because of the pocket beneath the fascia, a jackson-pratt drain was inserted through a separate stab wound and layered into this pocket beneath the fascia and secured to the skin with a silk suture.After the fascia was closed, a 10 x 7 portion of alloderm was inserted and secured with small pieces of running 0 prolene sutures in such a fashion that the alloderm covered the entire previous repair and the jackson-pratt drain.This was applied in a rather tight fashion, a [sic] per instructions.The mesh was oriented according to instructions, also.The subcuticular area on top of the drain was then drained through a penrose drain and brought out through a stab wound in the left lower quadrant where the drain was sutured to the skin.The subcutaneous tissue was closed over this second drain with a running vicryl suture technique, the skin with clips.A dry sterile pressure dressing was applied and the patient left operating room in satisfactory condition.¿ (b)(6) 2008: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2008 procedure was not provided.] (b)(6) 2008: [missing records: a culture report detailing analysis of specimens collected during the (b)(6) 2008 procedure was not provided.] (b)(6) 2008: glens falls hospital.Implant record.Pre/postoperative diagnosis: exposed mesh.Procedure: repair recurrent infected hernia.Remove infected mesh.Repair with alloderm mesh.Specimens: infected skin, abdominal old mesh, debrided tissue.Wound class: ii- clean/contaminated.Drains: jackson-pratt drain, penrose drain.Implants: alloderm regenerative tissue matrix.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: (b)(6).Certificate of death.Death at age 50 years.Place of death:( b)(6).Immediate cause: cardiac arrest due to: toxic overdose of antidepressant and depression.Other significant factors: respiratory failure, new seizures and ____ [illegible] manner of death: suicide.Autopsy: no.Did tobacco use contribute to death: unknown.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 05314261.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key8957182
Report Number2017233-2019-00787
Device Sequence Number2151105
Product Code FTL
UDI-Device Identifier00733132601127
UDI-Public00733132601127
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2010
Device Model Number1DLMCP05
Device Catalogue Number1DLMCP05
Device Lot Number05314261
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/03/2019
Supplement Report FDA Received Date10/04/2019
08/12/2020
04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/08/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR
Patient SexMale